Home » Frequently asked Questions on Health » Why is my mother’s nose bleeding?

Why is my mother’s nose bleeding?

Q: My mother is 60 years old and is a CMl patient from the past 6 years. She has been taking Gleevec and by the grace of God everything is in control. Just two months back she had Deep Vein Thrombosis on her left leg. It was till the pelvic region so she was put on blood thinners. Her INR level was 1.3; she is slowly recovering. But the problem is that her nose bleeds early in the mornings and there are blue marks on her body, which appear and disappear on its own. Is this a cause for worry? The doctors say that we should ignore it but it is of big concern to the family. Otherwise she is feeling fine.

A:The bleeding spots could be due to a low platelet count or dysfunctional platelets secondary to the CML or Gleevec. This drug is generally well tolerated but it can lead some adverse effects such as nausea, myalgias, oedema, and liver function test abnormality. The most notable side effects are neutropaenia, thrombocytopaenia though skin reactions can also be observed. It is advised that the drug be stopped when neutrophil and platelet counts fall below 1000/ ml and 50,000/ ml levels respectively and therapy must be restarted when the levels rise above 1,500/ml and 100,000/ml. Please get her complete blood count and peripheral smear examination done. It is that these spots are due to the blood thinners that she is taking, as her INR is only 1.3. You need not worry but should monitor her so that no serious bleed takes place.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------